Indiana, 2022

Damaging Winds in Indiana, March 7, 2022

March 7, 2022 · NWS IND · 7 events in 6 counties and zones

A meandering frontal boundary slowly advanced northward in the early pre-dawn hours on March 7th. This brought a near-record moist environment and adequate instability across southern central Indiana, which combined with a low level jet stream from the southwest to produce an eastward advancing line of thunderstorms with locally severe winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A meandering frontal boundary slowly advanced northward in the early pre-dawn hours on March 7th. This brought a near-record moist environment and adequate instability across southern central Indiana, which combined with a low level jet stream from the southwest to produce an eastward advancing line of thunderstorms with locally severe winds. Damage was most severe in Sullivan, Shelby and Jackson Counties where winds likely gusted to 90-100 mph amid small downbursts. Insufficient evidence was present to suggest any tornadoes occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 6, 11:28 PM EST, 43 minutes earlier.

Area forecast discussion, Mar 6, 11:28 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1128 PM EST Sun Mar 6 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 939 PM EST Sun Mar 6 2022

Radar this evening shows a surge of rain over SW Indiana and Srn
IL...pushing northeast toward Central Indiana. GOES16 shows cooling
cloud tops over IL and SW Indiana pushing toward Indiana. Surface
low pressure was found upstream over SW MO and a warm front was
found stretching across southern Illinois to Central Indiana and
Ohio.

As the low pressure system continues to push toward Indiana
overnight a strong southerly flow will continue to flow into Indiana
ahead of the low and interact with the frontal boundary. This will
continue to cause a favorable forcing condition for rain overnight.
Forecast soundings and time heights show a saturated column through
at least 09Z-10Z with good lift in place. Pwats remain above 1.10
inches indicative of favorable moisture available. Finally the HRRR
continues to trend with the advection of rain showers across Indiana
overnight and trending them southward and east on Monday
morning...finally exiting central Indiana along with the passing
surface low.

Given the expected rain overnight and Saturated soils...ongoing
flood watch appears in good shape. Expect some ponding of water in
low lying areas and possible areal flood warnings needed.

&&

.Short Term...(This evening through Monday night)
Issued at 303 PM EST Sun Mar 6 2022

There are some uncertainties for tonight with convective and flood
threats. Several hi-res models and CAMs are aggressive with
northward advancement of warm front and warm sector, whereas some
are more suppressed with a higher signal for convective training
over portions of southern Indiana (i.e., HRRR). The latter would
lead to more concern for flooding given slight positive 14-day
precipitation anomalies and QPF vs 3-hr flash flood guidance values.
Thus, the reasonable worst case scenario from a flooding standpoint
would be low-end marginal flooding or isolated flash flooding as a
result of longer duration of warm advection-driven precipitation
near the warm front, followed by a final round of frontal forced
precipitation ending by morning.

The atmosphere is likely to transition quickly later today and this
evening as ascent increases from approaching upper trough and
precipitation coverage and intensity grows on the north side of the
front. Given the strong kinematic response to the approaching wave,
it does not appear that initial warm advection precipitation will
substantially suppress the northward movement of the warm sector and
this will raise concern for surface based convection and attendant
wind/tornado threat later tonight across at least our far southern
counties.

Upstream, intense convection is likely within a more buoyant regime
across southern Missouri and northern Arkansas. Consolidation and
upscale growth is likely later this evening with a QLCS potentially
evolving, though the northward extent is uncertain. So, the threat
is more conditional north of our southernmost row of counties.
Although 0-3-km shear vector orientations would likely be nearly
parallel to linear complex orientation, magnitude of low-level shear
and even very modest buoyancy could yield mesovortex generation and
perhaps a few QLCS tornadoes. Any storm-scale RIJ/surge will need to
be watched very closely, with mesovort/tornadic formation favoring
the apex of the bowing segment northward. At the very least, a
mature linear complex in such strong kinematic environment would be
capable of momentum transfer and strong to severe gusts causing
straight-line wind damage.

The best case scenario with regards to convection is the more
suppressed heavy rain scenario described above where surface based
convection would likely be relegated to south of our area. The worst
case scenario is a northward surge of the warm sector deeper into
our area with a mature QLCS approaching, which would heighten the
wind/tornado threat. Observational trends will need to be monitored
closely through the evening and more clarity to the threat magnitude
and northward extent is expected as convective evolution upstream
happens.

&&

.Long Term...(Tuesday through Sunday)
Issued at 303 PM EST Sun Mar 6 2022

Broad positively tilted upper troughing will sit over much of the
central and western CONUS for the first half of the long term
period. This will place central Indiana under generally SW flow for
most of the work week leading to near to slightly above normal
temperatures. Surface high pressure will track across the area
midweek leading to dry and quiet conditions.

Towards late week, the upper trough will start to advance eastward.
An associated surface cold front will bring chances for
precipitation from Thursday night into the weekend. At this time,
forcing along the front looks good enough for likely PoPs on Friday.
There remains some uncertainty on timing of the system and where the
surface low will move and these will have impacts on precipitation
type. For now will go with rain to start and a transition to snow
towards the end of the system.

Behind the front, much colder temperatures are in store for a day or
so. Then, high pressure will return dry conditions and near normal
temperatures.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1128 PM EST Sun Mar 6 2022

IMPACTS:

-- VFR Conditions are expected to deteriorate to MVFR and then to
IFR conditions by Monday morning

-- Rain showers...some with heavy rain along with some scattered
thunderstorms are expected overnight.

DISCUSSION:

A warm front was settled across Central Indiana late this evening
and GOES16 shows cooling cloud tops from thunderstorms invading
Central Indiana from the southwest. Surface low pressure was found
over MO and is expected to track NE toward and across southern
Central Indiana overnight through monday morning. As the low arrives
and crosses tonight...showers along withe some heavier rain showers
are expected to push across the TAF sites with greatest impacts
along and south of I-70.

Brief Heavy rain associated with these showers and storms overnight
may reduce visibility to less than 2 miles at times.

As the low departs on Monday morning IFR Cigs slowly improving to
MVFR are expected to linger in its wake for much of Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 AM EST Monday for INZ042-045>049-051>057-
060>065-067>072.

&&

Update...Puma
Short Term...BRB
Long Term...KH
Aviation...Puma
Hazardous weather outlook, Mar 6, 4:17 PM EST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
417 PM EST Sun Mar 6 2022

INZ021-028>031-035>049-051>057-060>065-067>072-072130-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
417 PM EST Sun Mar 6 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered thunderstorms will develop tonight. Severe thunderstorms
are possible, mainly after midnight and south of Interstate 70.
Damaging winds will be the primary severe threat, but isolated
tornadoes are also possible.

Also...Locally heavy rain will be possible across much of the area
tonight. Widespread 1 to 2 inches of rain is expected, with locally
higher amounts possible. This amount of rain could result in flooding
of some creeks, streams, and rivers, and possibly isolated flash
flooding where rainfall rates are highest.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms are possible Monday morning near and south of
Interstate 70. Severe storms are not expected, but gusty winds and
locally heavy rain are possible.

There are chances for snow on Friday Night. It is too soon to
determine if there will be any accumulations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The Evansville,IN radar (KVWX), 87 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
March 7, 12:11 AM EST
Where
Sullivan County, 1.13 mi WSW of New Lebanon
Measured
87 kt (100 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
39.026, -87.501

Thunderstorm wind damage consistent with straight line winds during a brief downburst. The line of thunderstorms produced a very brief bowing segment around 1208 am EST from just south of Merom to just north of County Road 625 South. Assessment of damage shows property and debris thrown in a generally eastward direction with little or no lofting of debris noted.

Thunderstorm winds blew over a recreational vehicle into a pick-up truck at 5151 West County Road 400 South. This impact rolled the truck upside down. Walls of a pole barn were compromised and blown out. HVAC compressor next to the adjacent house was blown off its platform although essentially no damage occurred to house. The yard showed no signs of swirls. Local resident also reported on social media that trees and power lines were also down. Debris from other damage was also reported in the road 1.75 mile to the WSW at Indiana Route 58 and County Road 450 South.

Thunderstorm Wind, Johnson

When
March 7, 2:00 AM EST
Where
Johnson County, 0.87 mi SW of Trafalgar
Measured
70 kt (81 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.410, -86.160

Thunderstorm winds that may have been a very localized microburst at Indian Creek High School moved a van east of its original location and rolled an empty trailer several hundred yards. No damage to nearby structures or buses in parking lot.

Thunderstorm Wind, Brown

When
March 7, 2:02 AM EST
Where
Brown County, 2.76 mi WNW of Cordry Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.310, -86.150

Tree damage caused by thunderstorm wind gusts on Ford Ridge Road.

Thunderstorm Wind, Johnson

When
March 7, 2:07 AM EST
Where
Johnson County, Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$9,000
Reported by
Public
Coordinates
39.350, -85.970

Thunderstorm winds blew off shingles and broke 1 inch tree limbs.

Thunderstorm Wind, Shelby

When
March 7, 2:22 AM EST
Where
Shelby County, 0.53 mi E of Geneva
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.400, -85.710

Several trees were blown over with minor roof damage at County Road 850 South at 350 East. Four to six nearby telephone poles were snapped at ground level. Everything fell to the east.

Thunderstorm Wind, Decatur

When
March 7, 2:37 AM EST
Where
Decatur County, 0.69 mi N of St Omer
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.440, -85.600

Thunderstorm winds blew over large tree.

Thunderstorm Wind, Jackson

When
March 7, 3:35 AM EST
Where
Jackson County, 1.61 mi W of Seymour
Measured
75 kt (86 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.970, -85.930

Thunderstorm winds caused extensive damage from near Courtland into west side of Seymour with everything blown to the east. A metal storage barn had sheet metal ripped off and many trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002477, 1002478, 1002479, 1002482, 1002484, 1002485, 1002486.